Dense Fog, Orange
- When
- March 20, 3:55 AM EST to 9:35 AM EST
- Where
- Orange forecast zone
- Reported by
- AWOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Orange.
High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
High pressure off the coast provided an onshore flow across the area. The onshore flow off the Atlantic Ocean resulted in areas of dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 3:00 AM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 AM EDT TUE MAR 20 2012 .SYNOPSIS... HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MIDDLE ATLANTIC COAST THROUGH THE END OF THE WEEK. UNSEASONABLY WARM CONDITIONS WILL PERSIST UNTIL A STORM SYSTEM APPROACHES FROM THE WEST AND BRINGS THE POTENTIAL FOR UNSETTLED CONDITIONS NEXT WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... WEAK DISTURBANCE/TROUGH WAS CONTINUING TO PROVIDE MUCH OF CENTRAL MARYLAND WITH SCATTERED SHOWERS DURING THE OVERNIGHT HOURS. LOW LEVELS WERE ALREADY FAIRLY MOIST WITH INFLUENCE FROM LIGHT EASTERLY FLOW. FOLLOWING RUC/HRRR GUIDANCE...SHOWERS WILL CONTINUE TO SLOWLY MOVE TOWARD THE EAST THROUGH DAYBREAK. WILL HAVE POPS IN THIS AREA THROUGH ABOUT 12Z...WITH DRY CONDITIONS ELSEWHERE THROUGH THAT TIME. ANOTHER FACTOR TO CONSIDER IN THE EARLY MORNING FORECAST IS POSSIBLE FOG FORMATION. MODELS INDICATE MARINE LAYER GETTING A BETTER PUSH TOWARD DAYBREAK. STILL HAVE THE AFOREMENTIONED SHOWERS TO CONTEND WITH IN CENTRAL MARYLAND AND ALSO HAVE A DECENT AMOUNT OF CLOUDS ALREADY OVERHEAD ACROSS THE REST OF THE CWA...SO HAVE SOME UNCERTAINTIES REGARDING BOTH COVERAGE AND MAGNITUDE OF FOG. ABOVE FACTORS MAY LIMIT DENSE FOG POTENTIAL...ALTHOUGH CAN/T RULE IT OUT EITHER GIVEN MARINE LAYER INTRUSION AND SEVERAL SOURCES OF GUIDANCE INDICATING DENSE FOG. WILL CONTINUE TO HIGHLIGHT AREAS OF FOG IN THE GRIDS ATTM. BEYOND THIS MORNING...CWA CONTINUES TO BE ON THE EASTERN SIDE OF A RIDGE AXIS OVER THE OHIO AND TENNESSEE VALLEYS. MODELS INDICATE A DISTURBANCE MOVING THROUGH IN NORTH/NORTHWEST FLOW ALOFT LATER THIS MORNING/AFTERNOON. HRRR SUGGESTS MAIN IMPACT MAY BE ACROSS THE WEST/SOUTHWEST CWA. BUT NAM/GFS ALSO SUGGEST THAT MAY BE SHOWERS FURTHER EAST TOWARD THE BAY PERHAPS ALONG A LINGERING CONVERGENT AXIS. EITHER WAY...WILL RAMP POPS BACK UP LATER IN THE MORNING/AFTERNOON ACROSS THE CWA. FURTHER AWAY FROM INFLUENCE OF THE MARINE LAYER...ANY THUNDERSTORMS ACROSS THE HIGHLANDS/CENTRAL SHENANDOAH VALLEY/CENTRAL VIRGINIA FOOTHILLS COULD PRODUCE SOME HAIL. ACTIVITY SHOULD EXIT THE CWA THIS EVENING. MARINE LAYER IS LIKELY TO PUSH BACK INLAND OVERNIGHT TONIGHT. LOW STRATUS AND/OR FOG MAY RESULT. && .SHORT TERM /WEDNESDAY/... A LARGE BLOCKING DOME OF HIGH PRESSURE WILL CONTINUE TO ENCOMPASS THE ERN HALF OF THE CONUS INTO THE MIDDLE OF THE WEEK. HOWEVER...THERE WILL BE ENOUGH KINKS IN THE LOW LEVEL FLOW AROUND THE WRN SIDE OF THE HIGH AND CONVERGENCE AREAS TO DEVELOP SOME SHOWERS FROM THE CAROLINAS INTO THE MID-ATLC. ONE SUCH FEATURE WILL A RELATIVE UPPER LOW CAUGHT IN THE MIDDLE OF THE UPPER RIDGE /CENTERED OVER THE TIDEWATER REGION/. AS LOW LEVEL FLOW ROUNDS THE WRN SIDE OF THE HIGH...BATCHES OF LIGHT RAIN WILL DRIFT NW TOWARD THE BLUE RIDGE WED MRNG AND INTO THE AFTN HRS. BEST CHANCES FOR PRECIP ACROSS THE SRN TIER COUNTIES ON WED...BUT AN OUTSIDE CHANCE FOR A PORTION OF THE ACTIVITY TO DRIFT FURTHER NORTH BEFORE DISSIPATING. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... THE OFFSHORE UPPER RIDGE WILL THEN GET REPOSITIONED OVERNIGHT WED INTO THU...AS THE LARGE AND DEEP UPPER LOW OVER THE SRN PLAINS BEGINS TO MOVE TOWARD THE EAST. A STRONG NRN STREAM UPPER JET STATIONED EAST-TO-WEST OVER SRN CANADA ON THU WILL CAUSE THE SRN PLAINS LOW TO BEGIN MOVING DUE EAST. THIS WON/T LAST LONG...AS THE JET BEGINS TO PIVOT NW-SE...ALLOWING THE LOW TO DRIFT NEWD INTO THE OHIO VLY AND CAUSING A FORCED RIDGE AXIS OVER THE APLCNS. THIS WILL MEAN MORE WARMTH FOR THE ERN SEABOARD AND A RETURN TO NEAR 80 HIGHS ON THU AND FRI FOR THE MID ATLC. EACH DAY MAY SEE SOME ISOLATED SHOWERS/TSTMS BUT VERY POORLY FORCED AND MAINLY A CONTINUING EFFECT OF THE HIGH AMOUNTS OF LOW LEVEL MOISTURE AND WEAK CONVERGENCE. A FAIRLY CONSISTENT FORECAST FOR THE WEEKEND FROM LONG RANGE MEMBERS THAT BEGIN THE TREK OF THE UPPER LOW INTO THE REGION ON SAT...MOVING OVER THE MID-ATLC ON SUN AND OFF THE COAST BY EARLY MON. MOVEMENT OF UPPER LOWS HOWEVER ARE TYPICALLY CHALLENGING BECAUSE THEY ARE DEPENDENT ON THEIR TELECONNECTIONS W/ THE SYNOPTIC FEATURES THAT SURROUND THEM. HOWEVER...THE PAST FEW DAYS OF MODEL RUNS HAVE TAKEN THE UPPER LOW FAIRLY STEADILY OVER THE AREA THIS WEEKEND...LEADING TO COOL AND WET CONDITIONS ACROSS THE MID-ATLC SAT/SUN. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... MARINE LAYER INFLUENCE IS LIKELY TO SUPPORT LOW CIGS IN STRATUS AND POSSIBLY LOW VSBYS IN FOG THIS MORNING. DEGRADATION HAS BEEN A LITTLE SLOWER THAN SOME PAST RECENT NIGHTS /SAVE FOR MRB WHICH HAS ALREADY FOGGED UP AFTER LAST EVENING/S RAIN AND THEN BRIEF CLEARING/...BUT THERE/S GOOD AGREEMENT AMONG NAM/GFS/HRRR/RUC IN AT LEAST IFR AND POSSIBLY LIFR CONDITIONS DEVELOPING AND PERSISTING THROUGH 14Z-15Z AT THE HUBS. CONFIDENCE IS LOWER AT CHO AND IF IT WERE TO HAPPEN ONSET WOULD BE CLOSER TO SUNRISE. AFTER CONDITIONS IMPROVE...THERE WILL BE A CHANCE OF SHOWERS INTO THE AFTERNOON ALTHOUGH IT/S DIFFICULT TO PINPOINT EXACTLY WHERE THEY WILL SET UP SO NO EXPLICIT MENTION HAS BEEN INCLUDED IN TAFS ATTM. MODELS ARE IN GOOD AGREEMENT WITH MORE MARINE LAYER STRATUS/FOG OCCURRING TONIGHT. ONSET COULD BE A LITTLE SOONER THAN WHAT WE SEE EARLY THIS MORNING. OFFSHORE HIGH PRESSURE WILL KEEP MOIST CONDITIONS OVER THE REGION ON WED FOR ANOTHER DAY OF ISOLATED SHOWERS AND MOSTLY CLOUDY SKIES TO START THE DAY. THE HIGH WILL THEN BEGIN TO PUSH FURTHER OFF THE COAST THU/FRI AND SLIGHTLY DRIER CONDITIONS TO CLOSE OUT THE WORK WEEK. PERIODS OF LIGHT ELY WINDS ON WED...THEN CHANGING TO SLY ON THU AND SWLY ON FRI. MORE ACTIVITY WILL RETURN FOR THE WEEKEND...AS AN UPPER LOW DRIFTS ACROSS THE AREA SAT/SUN INTO EARLY MON. && .MARINE... THERE WILL BE FOG OVER/NEAR THE WATERS EARLY THIS MORNING THAT COULD REDUCE TO VSBYS TO 1 NM OR LESS AT TIMES. OTHERWISE...EXPECT EASTERLY FLOW AT 10 KT OR LESS TO PREVAIL TODAY/TONIGHT. MARINE LAYER MAY BRING ANOTHER ROUND OF LOW VSBYS IN FOG TONIGHT. LIGHT WINDS CONTINUING THRU THE END OF THE WEEK. HIGH PRESSURE WILL MOVE OFF THE COAST SLOWLY FROM THU INTO FRI. AN UPPER LOW BRING MORE SCATTERED RAIN FOR THE WEEKEND...AND PERIODS OF BREEZY CONDITIONS BUT LOW-END SCA OR LESS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BPP/GMS NEAR TERM...BPP SHORT TERM...GMS LONG TERM...GMS AVIATION...BPP/GMS MARINE...BPP/GMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1246 PM EDT MON MAR 19 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 201200- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1246 PM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF DENSE FOG MAY DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-201200- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1246 PM EDT MON MAR 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF DENSE FOG MAY DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
Visibility was reported to be around one quarter mile at Orange.
Visibility was reported to be around one quarter mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369528, 369608.